Tirzepatide-associated hyponatremia in a patient with known arginine vasopressin deficiency

Read full text
Authors: Carmela Caputo
Cited by: 1
References: 26

Abstract

This report describes a 53-year-old female individual with known arginine vasopressin deficiency (AVP-D) due to a recurrent Rathke cleft cyst (RCC), with asymptomatic severe hyponatremia (sodium 121 mEq/L [SI: 121 mmol/L]; reference range 135-145 mEq/L [SI: 135-145 mmol/L]) in the setting of several months of tirzepatide use for weight loss. On review of the literature this is the third case of severe hyponatremia (sodium ≤125 mEq/L [SI: ≤125 mmol/L]) reported with the use of tirzepatide and first case in someone with AVP-D. Although hyponatremia associated with tirzepatide is rare, it poses a significant risk for individuals with AVP-D, who are already predisposed to hyponatremia. Clinicians should remain vigilant regarding this potential complication, provide education on desmopressin escape strategies, and carefully consider reductions in desmopressin dosing when co-administering with tirzepatide.

Fields of Study & Subjects

Electrolyte and hormonal disorders Adrenal Hormones and Disorders Ion Transport and Channel Regulation

Publication details

Journal / source
JCEM Case Reports
Publisher
The Endocrine Society
Volume
4
Issue
5
Pages
luag110–luag110
Publication date
14 April 2026
Language
EN